Texas, 2003

Hail and Damaging Winds in Texas, July 23, 2003

July 23, 2003 · NWS MAF · 4 events in 3 counties and zones

Several severe thunderstorms affected the western Permian Basin and the Trans Pecos region. These storms resulted in large hail up to the size of golfballs and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several severe thunderstorms affected the western Permian Basin and the Trans Pecos region. These storms resulted in large hail up to the size of golfballs and severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 2:08 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 2:08 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED JUL 23 2003

.SHORT TERM...
SFC OBS SHOW FRONT HAS SLOWED...AND EXTENDS FROM NW OF KROW SE
THROUGH KSJT AND SE.  A LINE OF CONVECTION HAS DEVELOPED OVR CNTRL
AND SE TX ALONG AND BEHIND THE FRONT...BUT THESE STORMS ARE HAVING
A DIFFICULT TIME DEVELOPING WWD.  12Z KMAF SOUNDING WAS CAPPED PRETTY
WELL...AND LACK OF AN APPRECIABLE CU FIELD ON VIS SAT IMAGERY SHOWS
THAT...DESPITE ABUNDANT HEATING...CAP WILL BE HARD TO OVERCOME BY
LATE AFTERNOON. DIURNAL MTN CONVECTION ALSO IS FIRING OVR THE
SACRAMENTOS IN NM...W/CU DEVELOPING OVR THE GUADALUPES.  W/WINDS
SLOWLY VEERING...EXPECT FRONT TO START LIFTING N BY LATE
AFTERNOON/EARLY EVENING.  WILL STICK TO PREVIOUS FCST THAT SE NM HAS
THE BEST CHANCES OF SEEING ANYTHING DEVELOP IN THE VICINITY OF THIS
FEATURE...AS MODELS STILL SHOW INSTABILITIES TO BE BEST THERE.
HOWEVER...W/FCST SOUNDINGS SHOWING MLCAPES OF ONLY 1500 J/KG THERE...
AND CONSIDERING STRONG CAP FURTHER SE...WILL SCALE BACK POPS AND
COVERAGE A BIT...AND CONFINE THEM TO THE EVENING HRS.

.LONG TERM...
BROAD UPPER LVL RIDGE WILL CONTINUE TO DOMINATE.  ETA ADVERTISES A
WEAK SHORTWAVE TO ROTATE SE THROUGH THE RIDGE THUR EVENING...BUT THIS
WILL LIKELY CLIP JUST THE EXTREME NW CWA IF IT PANS OUT.
OTHERWISE...A LACK OF FOCI PRECLUDES ANYTHING BUT A DRY FCST ATTM.
WILL TWEAK TEMPS A LITTLE THROUGH THE EXTENDED TO MESH THEM
W/LATEST MODEL RUNS...BUT THAT/S IT.

.PRELIMINARY POINT TEMPS/POPS...
MAF 73 98 74 95 / 10 00 00 00
CNM 72 99 72 97 / 30 00 00 00
MRF 58 91 58 90 / 00 00 00 00
FST 72 98 74 95 / 10 00 00 00

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/01
Hazardous weather outlook, Jul 23, 4:45 PM CST, 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS
SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING
DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
July 23, 5:10 PM CST
Where
Pecos County, 5 mi W of Bakersfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.367

Damaging thunderstorm winds broke large tree limbs greater than two inches in diameter.

Hail, Pecos

When
July 23, 6:45 PM CST
Where
Pecos County, 30 mi S of Ft Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.450, -102.867

Reported along Highway 385.

Hail, Ector

When
July 23, 7:25 PM CST to 7:38 PM CST
Where
Ector County, 6 mi W of Odessa
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.467

Numerous reports of quarter to golfball size hail were received from the West Odessa area.

Thunderstorm Wind, Reeves

When
July 23, 7:30 PM CST
Where
Reeves County, 1 mi S of Pecos
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
31.400, -103.483

The local newspaper reported thunderstorm winds blew the roof off of a building just south of Pecos. An automated observing system at the local airport recorded a peak gust of 49 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366814, 5366812, 5366813, 5366815.